Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 85, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 2005, 5:42 PM MDT for Otero County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2005, 5:42 PM MDT (23:42 UTC)
- Expired
- Jun 21, 2005, 6:28 PM MDT
- In force
- 46 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Otero County, CO
The radar
The Pueblo radar (KPUX), 55 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:46 PM MDT | HAIL 0.75 | W Rocky Ford, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2837 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 212342 SVRPUB COC089-220045- /O.NEW.KPUB.SV.W.0085.050621T2342Z-050622T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 542 PM MDT TUE JUN 21 2005 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO. * UNTIL 645 PM MDT. * AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS CENTERED 5 MILES SOUTH OF MANZANOLA...OR 19 MILES WEST OF LA JUNTA...AND WAS MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN OTERO COUNTY...AND MANZANOLA. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH DEEPER THAN YOU THINK. LAT...LON 3799 10404 3792 10376 3808 10371 3812 10397 $$
4 follow-up statements
000 WWUS55 KPUB 212353 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 553 PM MDT TUE JUN 21 2005 COC089-220045- /O.CON.KPUB.SV.W.0085.000000T0000Z-050622T0045Z/ OTERO CO- 553 PM MDT TUE JUN 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN OTERO COUNTY UNTIL 645 PM MDT... AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. ONE STORM WAS CENTERED NEAR ROCKY FORD...OR ABOUT 11 MILES NORTHWEST OF LA JUNTA...AND THE OTHER STORM WAS CENTERED NEAR MANZANOLA. THESE STORMS WERE MOVING NORTH AT 10 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN OTERO COUNTY...INCLUDING ROCKY FORD AND MANZANOLA. A WEATHER SPOTTER REPORTED QUARTER SIZE HAIL NEAR ROCKY FORD AT 552 PM. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH DEEPER THAN YOU THINK. LAT...LON 3800 10399 3799 10371 3809 10367 3812 10397 $$
000 WWUS55 KPUB 220004 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 604 PM MDT TUE JUN 21 2005 COC089-220045- /O.CON.KPUB.SV.W.0085.000000T0000Z-050622T0045Z/ OTERO CO- 604 PM MDT TUE JUN 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN OTERO COUNTY UNTIL 645 PM MDT... AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS CENTERED NEAR ROCKY FORD...OR ABOUT 11 MILES NORTHWEST OF LA JUNTA...MOVING NORTH AT 5 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN OTERO COUNTY...INCLUDING ROCKY FORD. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH DEEPER THAN YOU THINK. LAT...LON 3803 10396 3802 10367 3809 10367 3812 10397 $$
000 WWUS55 KPUB 220016 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 616 PM MDT TUE JUN 21 2005 COC089-220045- /O.CON.KPUB.SV.W.0085.000000T0000Z-050622T0045Z/ OTERO CO- 616 PM MDT TUE JUN 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN OTERO COUNTY UNTIL 645 PM MDT... AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS CENTERED OVER NORTH CENTRAL OTERO COUNTY...OR ABOUT 12 MILES NORTHWEST OF LA JUNTA...MOVING NORTH AT 5 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN OTERO COUNTY. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH DEEPER THAN YOU THINK. LAT...LON 3806 10377 3805 10368 3810 10367 3810 10377 $$
000 WWUS55 KPUB 220028 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 628 PM MDT TUE JUN 21 2005 COC089-220038- /O.CAN.KPUB.SV.W.0085.000000T0000Z-050622T0045Z/ OTERO CO- 628 PM MDT TUE JUN 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OTERO COUNTY HAS BEEN CANCELED... AT 624 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3806 10377 3805 10368 3810 10367 3810 10377 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:59 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 21, 2:59 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 259 PM MDT TUE JUN 21 2005 .SHORT TERM... (TONIGHT AND WEDNESDAY) MAIN CONCERNS REMAIN COVERAGE AND MOVEMENT OF CONVECTION ACROSS THE REGION. CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING CENTROID OF UPPER HIGH ACROSS SOUTH CENTRAL COLORADO ATTM...WITH WEAK WEST TO SOUTHWEST FLOW ALOFT ACROSS WESTERN COLORADO AND WEAK NORTHERLY FLOW ACROSS THE EASTERN PLAINS. WATER VAPOR IMAGERY ALSO SHOWING ABUNDANT MID AND UPPER LEVEL MOISTURE PLUME ACROSS CENTRAL COLORADO WITH A SECONDARY PLUME NOTED ACROSS WESTERN UTAH ATTM. REGIONAL RADARS ALSO INDICATING THE WEAK STEERING FLOW... WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ANCHORED TO THE HIGHER TERRAIN. AT THE SFC...OUTFLOW BOUNDARY FROM LAST NIGHTS NORTHEASTERN PLAINS CONVECTION MOVING ACROSS THE PALMER DVD AND AIDING IN THE CONVECTION FIRING ATTM. TONIGHT...CONVECTION ACROSS THE REGION SHOULD DIMINISH WITH SOLAR HEATING...AND WILL KEEP ISOLATED TO SCATTERED POPS THROUGH THE EVENING. WILL ALSO KEEP ISOLATED POPS OVERNIGHT ACROSS THE SW AND CENTRAL MTS...AS UPPER HIGH SLOWLY DRIFTS SOUTH AND EAST...KEEPING WEAK SW FLOW ALOFT AND THE POSSIBILITY FOR ANY STORMS ACROSS EASTERN UTAH AND NORTHEASTERN ARIZONA TO DRIFT ACROSS THE AREA. WITH THE WEAK NORTHERLY FLOW ACROSS THE EASTERN MTS THIS EVENING...STORMS WILL CONTINUE TO BE SLOW MOVERS...WITH LOCALLY HEAVY RAIN A CONCERN. WEDNESDAY...UPPER HIGH CONTINUES TO SLIDE SOUTH AND EAST...WITH UPPER FLOW BECOMING MORE SOUTHWESTERLY ACROSS THE ENTIRE REGION. MID AND UPPER LEVEL MOISTURE WILL REMAIN ABUNDANT...AND WILL GO WITH SCATTERED AFTERNOON TSRA ACROSS THE MTS. WITH SW STEERING FLOW... STORMS WILL BE MORE LIKELY TO MOVE OFF THE HIGHER TERRAIN...AND HAVE INCREASED POPS ACROSS THE I-25 IN THE AFTERNOON AS WELL. WITH MORE MOISTURE IN THE ATMOSPHERE AND INCREASED AFTERNOON CLOUDS... HAVE GONE ON THE COOLER SIDE OF GUIDANCE. -MW .LONG TERM... (WEDNESDAY NIGHT THROUGH TUESDAY) HIGH PRESSURE OVER THE REGION BEGINS TO WEAKEN AND THEN REFORMS OVER CENTRAL PLAINS. WE CONTINUE TO SEE WEAK SHORT WAVES RIPPLE AROUND THE EDGES. MOIST PLUME FROM THE SOUTH APPEARS TO HOLD TOGETHER WITH ENOUGH MOISTURE TRAPPED UNDER THE RIDGE TO SUPPORT AFTERNOON/EVENING CONVECTION OVER THE MOUNTAINS. AS THE SHORT WAVES RIPPLE ACROSS UVV IS ENHANCED AND IMPROVES COVERAGE AND PROBABILITIES. TIMING THESE LITTLE RIPPLES HOWEVER WILL CONTINUE TO BE DIFFICULT. MODELS IN SOME AGREEEMENT WITH A BOUNDARY DROPPING DOWN THE EASTERN PLAINS ON FRIDAY. USED NAM TIMING TO ADJUST POPS, WINDS AND TEMPS. MOISTURE HANGS IN WELL INTO FRIDAY NIGHT. SATURDAY TROF IN THE WEST MOVES CLOSER AND SOUTHWEST FLOW SHOULD IMPROVE CHANCES FOR THUNDERSTORMS IN THE SOUTHWEST. RIDGE REFORMS BUT MORE TO OUR EAST BY MONDAY. TEMPS WARM AND MOIST PLUME GETS SOME HELP FROM THE WESTERN TROF TO KEEP THE DIURNAL CONVECTION MACHINE GOING THROUGH TUESDAY. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/21
Hazardous weather outlook, Jun 21, 6:50 AM MDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 650 AM MDT TUE JUN 21 2005 COZ058>089-093>099-221400- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 650 AM MDT TUE JUN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED ACROSS THE MOUNTAINS OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL DRIFT EAST OFF THE MOUNTAINS AND ALONG THE I- 25 CORRIDOR LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THE THUNDERSTORMS WILL BE CAPABLE OF CLOUD TO GROUND LIGHTNING... BRIEF PERIODS OF HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY. ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION FROM WEDNESDAY INTO NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jun 21, 3:10 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT TUE JUN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 6 ESE MONUMENT 39.04N 104.75W
06/21/2005 0.75 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, Jun 21, 3:32 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT TUE JUN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 4 ENE COLORADO SPRINGS 38.86N 104.75W
06/21/2005 1.00 INCH EL PASO CO TRAINED SPOTTER
&&
RSGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:52 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 64 min |
| Jun 21, 2:47 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 69 min |
| Jun 21, 4:05 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 51 min |
| Jun 21, 4:15 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jun 21, 4:59 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.